Hi all, I am a new member and have been reading different posts on this forum for the last 4-5 months however after no improvement to my situation i have decided to turn to this site and see if i can get some advice / opinions on what has happened and what i need to do from here onwards.
Here is my story: I am now 28 years of age last year at the start of March i stated taking 1/4 of a proscar daily, i went to my GP and i had a full head of very thick dark brown hair, however i had very mild thinning of the crown, let me say that i realise that this site isnt for people who care about hair loss problems, i understand that i have a range of other problems that i will go into further in to this post, however i will tell you about what happened with my hairloss first.
I explained to my GP that i would like some finasteride, not to grow any more hair, but more of an insurance policy to prevent any loss and keep my thick hair, let me emphaise that my hair was very thick as you can see from the pics below.
Anyhow, intitally i had no problem’s at all, sexually and physically i was fine, i didnt experience any problems what so ever, untill the 3 month mark hit and then i had sudden problems hit me all at once.
I lost i predict over 70% of the hair on my head, including the sides and back in a diffuse pattern, this was not typical MPB loss, as the hair i had lost in the past has been extreemly slow and small amount from the crown only.
Anyhow, this happened very rapidly, within the space of 6 weeks, i thought it was a normal shed as i had read that this thappen, however then strange things started happening to my body.
I experienced body hair growing where i have never preiviously had body hair, chest hairs which i have never had before, all the hair on my arms and legs that was already present grew twice the size over an inch long on my legs and my arm hairs have grown, my eyebrows have gotten thicker as you can see from the pics, and on top of that my general physical appearance of my face has changed dramatically.
I have water retention all throughout my face, head and neck, i can literally pinch the top of my head as it is not tight any more, nor is any area on my face and neck, i have not changed body weight nor have i changed my diet, so this has to be attributed to finasteride.
I now have a much more feminine rounded face, and quite frankly when i look in the mirror i know longer see the same person anymore, it is actually scary to look at the pictures post finasteride, compared to what i now look like.
I have read similar accounts of people who have expereicnced whats known as Reflex - Hyperandrogenicity, including increased body hair, rapid hair loss.
I really cant believe its happened or whatever it is that has happened has happened to me, every day is a struggle to come to terms with the changes to my physical appearance, i realise that this site there is alot of people suffering from sexual dysfunction, i too could not maintain an erection after 3 months of being on finasteride, however within a week after quitting i regained my sexual disire and function, however i have had ongoing physical problems.
Whilst this was happening through late June till i ceased the drug in mid October i visited countless GPs and Dermatologists about what was happening, none of the could explan it, and to be honest it was very hard for them to understand that finasteride could have affects such as what i was experiencing.
They dismissed the hair loss as TE, and said it would grow back, i am yet to see one single hair grow back since stopping finasteride and continue to loose 100-200 hairs a day it seems that i constantly shed, once again none of this happened until 3 months after finsateride.
In October i went to an endocrinologist i had blood tests for everything, i will post my results however just to give you a summary he said that everything was in normal range and that was that.
I was really upset, i was hanging on to the hope that this may have happened because of an over active thyroid gland or something else that could be corrected, he said that becuase there was no pre finasteride blood work done there was no baseline to compare to.
Since then things have gotten worse, i continue to grow body hair where i havnt before, my face continues to be puffy, water retention and i am looking physically worse from what this drug has done to me.
The hair situation i dont understand either, it has gotten so bad compared to what it was, i am constantly shedding hair, and i cant do anything about it.
This is obviously a hormonal problem, i am going to another endocrinologist in March it will 6 months since i stopped taking finasteride by then, he specialises in Androgens and male hormones, however it is very hard to get any Dr’s to take me seriously with what has happened to me as they have not seen symptoms like mine from this horrible drug.
Its only when i show them before and after photos that they have accepted that there is a distinct difference in my physical appearance, hair loss and change of face.
I am really depressed about this whole situation, to the point where i am now seeing a psychiatrist about how i feel about what this drug has done to me, i used to be the most out going person in my large circle of friends, my confidence is shattered, everyday is a struggle to get out of bed and when i now look at myself i wonder who it is staring back at me as i never used to look like this 8 months ago.
This drug has changed the way i look physically and has now caused some severe psycological damage as a result. I would love to go to this endocrinologist with some form of hope, but i feel as though i am wasting my time as the only thing he can compare the future blood tests i will no doubt get is ones that were taken in October post finasteride and will not know what has caused this.
I am obviously very sensitive to anti androgen drugs, something hormonal has taken place here and I am so worried that this is irreversible, as you can see from my pictures you can tell the difference in what has taken place, when i see people i haven’t seen for 6 - 8 months they ask me if im OK, what has happened to me, and wonder why i look completely different, my own mother is so upset about this and has been supporting me and looking for Drs to atleast help take this situation seriously and try and re correct what has taken place, however i think this is now going to to be nothing more than a guessing game as to what has happened and the thought of that is extremely disappointing, i was wondering if anyone could shed some light on what has gone on here, and if my face and hair will return to normal, why did i grow more body hair, why do these symptoms persist 6 months after being on this drug?
Thanks for reading my post.